Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 369, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 4, 2004, 5:32 PM MDT for Eddy County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 5:32 PM MDT (23:32 UTC)
- Expired
- Oct 4, 2004, 6:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 174 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1912 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 042332 SVRMAF NMC015-050030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 532 PM MDT MON OCT 4 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 630 PM MDT * AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF MALAGA...OR 26 MILES SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN EDDY COUNTY SOUTH OF HIGHWAY 128 AND EAST OF U.S. 285. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3220 10417 3201 10432 3201 10372 3233 10371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 1:45 PM MDT, 3 hours 47 minutes earlier.
Area forecast discussion, Oct 4, 1:45 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON OCT 4 2004
CORRECTED WWA SECTION
.SHORT TERM...
THUNDERSTORMS CONTINUE OVER THE CWA OVER THE LOWER TRANS PECOS...AND
CONTINUE TO MAKE PROGRESS TOWARD THE BIG BEND AREA. EXPECT THESE TO
SLOWLY DIMINISH THROUGH THE EVENING. THE KMAF MORNING SOUNDING
SHOWED 1.33 INCHES OF PRECIPITABLE WATER. HAVE HAD TO ISSUE A FEW
FFW/S TODAY IN ADDITION TO SEVERE WEATHER WARNINGS. ATMOSPHERE
SHOULD HAVE TIME TO DESTABILIZE THIS AFTERNOON AND ANOTHER ROUND OF
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TONIGHT...WITH SEVERE
WEATHER A CONTINUING POSSIBILITY. BULK 0-6KM SHEAR VECTORS OF 40KT
TO 45KT ARE EXPECTED OVER MOST OF THE AREA SO ORGANIZED CONVECTION
WITH SOME SUPERCELLS WILL BE POSSIBLE. A LLJ OUT OF THE SOUTHEAST
OF 25KT TO 30KT WILL ALSO DEVELOP AND CONTINUE TO BRING MOISTURE
INTO THE AREA. WEAK SHORTWAVE TROUGHS EMBEDDED IN THE FLOW MAY HELP
TRIGGER CONVECTION AS THEY MOVE ACROSS THE AREA. WILL CONTINUE THE
FFA EAST OF THE MOUNTAINS...AND WILL KEEP THE SEVERE WORDING EAST OF
THE MOUNTAINS AS WELL. WILL KEEP LIKELY POPS EAST OF THE MOUNTAINS
WHERE BETTER MOISTURE RESIDES.
.LONG TERM...
AN UPPER LEVEL TROUGH WILL PROGRESS EAST TOWARD THE GREAT BASIN
TUESDAY THEN TREK SLOWLY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
ON WEDNESDAY INTO THURSDAY. A COUPLE OF POTENT SHORTWAVES WILL EJECT
OUT AHEAD OF THIS SYSTEM INTO WEST TEXAS TUESDAY AND TUESDAY NIGHT.
WITH DAYTIME HEATING...AIR MASS BY TUESDAY AFTERNOON WILL BECOME
MODERATELY UNSTABLE /CAPES NEAR 1000 J/KG/...AND WILL COMBINE WITH
STEEP LAPSE RATES ALOFT /8C/KM/...DEEP LAYER SHEAR AND SYNOPTIC
SCALE ASCENT FROM APPROACHING SOUTHERN STREAM JET STREAK...ALL
FAVORABLE FOR WIDESPREAD SCATTERED THUNDERSTORMS TUESDAY AFTERNOON
AND CONTINUING INTO WEDNESDAY. VERTICAL SHEAR IN THE LOWER LEVELS
WILL BE SUPPORTIVE FOR SUPERCELL DEVELOPMENT WITH ATTENDANT RISK
FOR LARGE HAIL...DAMAGING WINDS...AND AN ISOLATED TORNADO TUESDAY
AFTERNOON/EVENING. THIS INFO WILL BE HIGHLIGHTED IN AFTERNOON HWO.
STRENGTHENING LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW AND STRONG UPPER
LEVEL DIFFLUENCE...ENHANCED BY A COUPLED UPPER LEVEL JET
CONFIGURATION...WILL TAP ABUNDANT DEEP LAYER TROPICAL MOISTURE IN
PLACE /PRECIP WATER VALUES OF 1.4 INCHES OR NEARLY 200 PERCENT OF
NORMAL/ TO SUPPORT SCATTERED INTENSE CONVECTION WITH AREAS OF HEAVY
RAINFALL AND FLASH FLOODING TONIGHT AND TUESDAY. HAVE POSTED A FLASH
FLOOD WATCH FOR TONIGHT AND TUESDAY FOR SOUTHEAST NEW MEXICO AND MUCH
OF WEST TEXAS GIVEN ALREADY RAIN SOAKED ANTECEDENT SOIL CONDITIONS.
SIMILAR HEAVY RAINFALL CONDITIONS AND ABNORMALLY HIGH PRECIPITABLE
WATER VALUES ARE EXPECTED TO PERSIST INTO WEDNESDAY.
WILL CONTINUE MENTION OF THUNDERSTORM CHANCES FOR THURSDAY AND FRIDAY
AWAITING TIMING OF UPPER TROUGH TO EXIT EAST OF THE AREA...CURRENTLY
EXPECTED BY SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 57 70 60 72 / 60 60 40 50
CARLSBAD NM 60 67 56 72 / 60 60 60 50
DRYDEN TX 66 77 64 78 / 60 30 20 40
FORT STOCKTON TX 60 73 61 78 / 60 40 30 40
GUADALUPE PASS TX 56 68 54 69 / 50 50 50 40
HOBBS NM 59 69 58 70 / 60 60 60 50
MARFA TX 54 77 52 75 / 50 30 40 40
MIDLAND INTL AIRPORT TX 59 70 60 73 / 60 60 40 50
ODESSA TX 61 71 60 73 / 60 60 40 50
WINK TX 65 74 62 76 / 60 60 50 50
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH TONIGHT AND TUESDAY...ALONG AND WEST OF
A LAMESA TO MIDLAND TO SANDERSON LINE.
NM...FLASH FLOOD WATCH TONIGHT AND TUESDAY.
&&
20/01Hazardous weather outlook, Oct 4, 1:45 PM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT MON OCT 4 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 245 PM CDT (145 PM MDT) MON OCT 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEASTERN NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS FROM THESE THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THUNDERSTORMS AS WELL. SOUTHEASTERN NEW MEXICO...THE TRANS PECOS...AND THE PERMIAN BASIN WILL BE MOST LIKELY TO RECEIVE HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEASTERN NEW MEXICO...THE TRANS PECOS...AND PERMIAN BASIN THROUGH TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POSSIBILITY OF SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE OVER MOST OF THE AREA ON TUESDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...IN ADDITION TO FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST WEATHER INFORMATION. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.
In the hours before
Local storm report, Oct 4, 2:50 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
350 PM CDT MON OCT 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0937 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX PUBLIC
42ND AND KNOX STREET FLOODING.
0945 AM HAIL 6 W ODESSA 31.85N 102.47W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
0951 AM HAIL 7 W ODESSA 31.85N 102.49W
10/04/2004 0.88 INCH ECTOR TX LAW ENFORCEMENT
0956 AM FLASH FLOOD 6 W ODESSA 31.85N 102.47W
10/04/2004 ECTOR TX PUBLIC
UNIVERSITY AND FM 1936 FLOODED AND IMPASSABLE.
0958 AM HAIL ODESSA 31.85N 102.37W
10/04/2004 1.00 INCH ECTOR TX PUBLIC
1000 AM HAIL 3 NE ODESSA 31.89N 102.33W
10/04/2004 1.00 INCH ECTOR TX TRAINED SPOTTER
1010 AM HAIL 10 SW MIDLAND 31.90N 102.20W
10/04/2004 1.00 INCH MIDLAND TX NWS EMPLOYEE
1010 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX TRAINED SPOTTER
2FT OF WATER US HIGHWAY 385 AND ANDREWS HIGHWAY.
1115 AM FLASH FLOOD ODESSA 31.85N 102.37W
10/04/2004 ECTOR TX BROADCAST MEDIA
42ND AND GRANDVIEW HIGH WATER RESCUE BY POLICE DEPT.
0120 PM FLASH FLOOD SHEFFIELD 30.69N 101.82W
10/04/2004 PECOS TX FIRE DEPT/RESCUE
STREETS FLOODED IN SHEFFIELD.
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:32 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 43 min |
| Oct 4, 4:35 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.